A “new” warning about acute interstitial nephritis (AIN), a kidney-related medical condition, was added to the drug labels for Nexium, Prevacid, and some other proton pump inhibitors (PPIs) heartburn drugs in December 2014.
But there was a medical journal article about the possible increased risk of acute interstitial nephritis among users of Prilosec (omeprazole) — the first PPI heartburn drug approved by the FDA, in 1989 — way back in 1992. And over the past ten years, at least, it became clear that acute interstitial nephritis was a so-called “class effect” for all proton pump inhibitors — as seen in some medical journal articles which are presented in the full version of this article, “Acute Kidney Injury Caused By Heartburn Medicines In Class Of Drugs Called Proton Pump Inhibitors (PPIs), Such As Nexium, Prilosec, And Prevacid“.
Put otherwise, acute interstitial nephritis had been a known kidney-related side effect of Nexium, Prevacid, Protonix, Dexilant, and Aciphex for several years, at least, before the drug companies started to warn about it in the drug labels for these widely-used heartburn drugs.
That is, not until December 2014 did the drug companies responsible for the following prescription drug proton pump inhibitors (PPIs) heartburn medicines add to the Warning and Precautions part of their respective drug labels a new section about acute interstitial nephritis (AIN):
Aciphex (rabeprazole sodium) Delayed-Release Tablets
Dexilant (dexlansoprazole) delayed-release capsules
Nexium (esomeprazole magnesium) delayed-release capsules, for oral use
Nexium I.V. (esomeprazole sodium) for injection
Prevacid (lansoprazole) delayed release capsules
Prevacid SoluTab (lansoprazole) Delayed-Release Orally Disintegrating Tablets
Protonix (pantoprazole sodium) delayed-release tablets
Protonix IV (pantoprazole sodium)
As an aside, we point out that the over-the-counter (OTC) versions of Prilosec, Prevacid, and Nexium are subject to different requirements as regards what drug-side effects warnings appear on the box packaging. But PPI-induced acute interstitial nephritis (AIN) can be caused by these OTC heartburn products just like it can be caused by the prescription drug versions of PPI heartburn medicines.
We will continue to follow this important drug safety issue, which has been well-known by kidney specialists and nephrologists for quite some time, but is only now getting out somewhat to general doctors, and less so to the people who are using Nexium, Prevacid, and these other PPI heartburn drugs.[Read this article in full at original source]
Strictly Confidential, No Obligation